Case ReportsCesium Toxicity: A Case of Self-Treatment by Alternate Therapy Gone AwryLyon, Andrew W.*; Mayhew, William J.† Author Information *Department of Pathology and Laboratory Medicine, University of Calgary and Calgary Laboratory Services, and †Department of Family Medicine, University of Calgary, and Center of Preventive Medicine, Calgary, Alberta, Canada Received June 26, 2001; accepted August 22, 2002. Address correspondence and reprint requests to Dr. Andrew W. Lyon, Department of Pathology and Laboratory Medicine, 6th Floor Laboratory, Foothills Medical Center, 1403 29th Street NW, Calgary, AB, Canada T2N 2T9; E-mail: [email protected] Therapeutic Drug Monitoring: February 2003 - Volume 25 - Issue 1 - p 114-116 Buy Abstract Cesium salts have been used in animal models to induce cardiac arrhythmias for several decades, but the sequelae of human cesium toxicity have seldom been described. The authors describe a case of cesium toxicity manifested by syncope, polymorphic ventricular tachycardia, hypokalemia, and a QT interval prolonged to 650 milliseconds that resolved over 4 days following withdrawal of cesium. The patient had a 2-year history of colon cancer and had self-treated with cesium chloride, 3 g/d, for several weeks, using cesium as a form of alternate therapy for cancer. The authors describe the pathophysiologic correlates and risks of cesium consumption and conclude that cesium toxicity should be considered among the differential diagnoses of prolonged QT interval. © 2003 Lippincott Williams & Wilkins, Inc.